Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 38, NWS Morristown, TN

May 18, 2004Campbell County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2004, 6:28 PM EDT for Campbell County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2004, 6:28 PM EDT (22:28 UTC)
Expired
May 18, 2004, 7:15 PM EDT
In force
47 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 62 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS54 KMRX 182228
SVRMRX
TNC013-182315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT TUE MAY 18 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF FINCASTLE...OR 10 MILES
  SOUTHEAST OF LA FOLLETTE...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES EAST OF LA FOLLETTE AROUND 645 PM EDT
  FINCASTLE AROUND 650 PM EDT
  WHITE OAK AROUND 715 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3659 8401 3647 8395 3640 8390 3640 8397
          3630 8398 3629 8403 3623 8409 3626 8414
          3659 8417

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 18, 2:55 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT TUE MAY 18 2004

.SHORT TERM...(TONIGHT AND WED)...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY. MODELS INDICATE
CONSIDERABLE MOISTURE CONTINUES OVER THE AREA INTO TOMORROW...AND
SHOULD BE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS
ONCE AGAIN. WILL CARRY CHANCE POPS INTO TONIGHT...THEN CHANCE POPS
AGAIN TOMORROW. WENT A BIT BELOW MAV TEMPS TONIGHT...THEN A BIT ABOVE
TOMORROW...WHICH HAS BEEN THE TREND LATELY.

.LONG TERM...(WED NIGHT THROUGH TUES)...MODELS INDICATE SOME DEEP
LAYER DRYING STARTING WED NIGHT.  UPPER RIDGE BUILDS...THEN BEGINS
TO FLATTEN OUT DURING THE WEEKEND.  NOT MUCH IN THE WAY OF FORCING
APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE AFTERNOON AND
EVENING POPS FOR WED THROUGH SUNDAY...THEN CHANCE MONDAY AND
TUESDAY.  FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR
TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST
AREA ON TUESDAY (BUT TOUGH TO SAY THAT FAR OUT WITH A LATE SPRING
FRONT). SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   63  83  65  87 /  50  30  30  20
Knoxville, TN   62  82  63  86 /  50  40  30  20
Bristol, TN   58  80  60  85 /  40  40  30  20
Oak Ridge, TN   62  81  63  86 /  50  40  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 18, 6:34 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 AM EDT TUE MAY 18 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
634 AM EDT (534 AM CDT) TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY...MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 18, 3:54 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             15 SW CELINA            36.39N 85.69W
05/18/2004  0.88 INCH        JACKSON            TN   LAW ENFORCEMENT

            NICKEL SIZE HAIL 5 MILES SOUTH OF HERMITAGE SPRINGS.
            REPORTED BY LAW ENFORCEMENT.

0335 PM     TSTM WND DMG     15 SW CELINA            36.39N 85.69W
05/18/2004                   JACKSON            TN   LAW ENFORCEMENT

            TREES DOWN AND DEBRIS IN ROAD 5 MILES SOUTH OF HERMITAGE
            SPRINGS. REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 4:10 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     10 W CELINA             36.55N 85.68W
05/18/2004                   CLAY               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN BLOCKING COUNTY ROADS IN WEST HALF OF
            COUNTY. REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 4:23 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 NW CELINA             36.61N 85.58W
05/18/2004                   CLAY               TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN THE MOSS AREA.
            REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 4:53 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SPARTA                  35.93N 85.47W
05/18/2004                   WHITE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN DOWNTOWN SPARTA.

&&

MEP
Local storm report, May 18, 5:49 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             10 S DEERLODGE          36.05N 84.76W
05/18/2004  1.00 INCH        MORGAN             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AND ESTIMATED 55 MPH WIND IN WESTERN
            MORGAN COUNTY. REPORTED BY SPOTTER.

0530 PM     HAIL             1 S DEERLODGE           36.18N 84.76W
05/18/2004  0.75 INCH        MORGAN             TN   LAW ENFORCEMENT

            DIME SIZE HAIL JUST SOUTH OF DEERLODGE. REPORTED BY
            SHERIFFS OFFICE.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:36 PM EDTSevere Thunderstorm WarningMRXSumner24 min
May 18, 6:13 PM EDTSevere Thunderstorm WarningMRXUnion32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.